Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 607, NWS Little Rock, AR

December 9, 2008Polk County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Dec 9, 2008, 2:58 AM CST for Polk County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2008, 2:58 AM CST (08:58 UTC)
Expired
Dec 9, 2008, 3:30 AM CST
In force
32 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 92 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 12:22 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 090858
SVRLZK
ARC113-090930-
/O.NEW.KLZK.SV.W.0607.081209T0858Z-081209T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
258 AM CST TUE DEC 9 2008

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 330 AM CST

* AT 258 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MENA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN POLK COUNTY AT 310 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3432 9434 3466 9431 3470 9394 3437 9394
TIME...MOT...LOC 0858Z 264DEG 29KT 3458 9419

$$

59

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 11:40 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 8, 11:40 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1140 PM CST MON DEC 8 2008

.AVIATION...
MVFR CEILINGS OVER MUCH OF THE AREA OVERNIGHT. ISOLATED IFR CEILINGS
WITH CONVECTION. LOW PRESSURE IN EASTERN KANSAS WILL MOVE INTO
MISSOURI EARLY TONIGHT. A COLD FRONT WILL EXTEND FROM THE LOW
THROUGH OKLAHOMA AND TEXAS. SOUTHERLY WINDS AT 10 TO 25 MPH AND
GUSTY WILL CONTINUE TO BRING MOISTURE INTO ARKANSAS AHEAD OF THE
FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY
OVERNIGHT. A DRY SLOT WILL MOVE THROUGH THE AREA TUESDAY FOR A BREAK
IN THE PRECIPITATION LATER IN THE DAY. HOWEVER...RAIN WILL BE
POSSIBLE BEHIND THE FRONT WRAPPING AROUND THE LOW. (59)

&&

.PREV DISCUSSION... /ISSUED 1005 PM CST MON DEC 8 2008/

.UPDATE...
RAIN AND EMBEDDED TSRA CONT TO INCRS ACRS WRN AR THIS EVENING IN
RESPONSE TO THE FIRST UPR IMPULSE LIFTING OUT OF WRN TX.
ADDITIONAL CONVECTION WAS NOTED ACRS ERN OK SWD INTO NERN TX. SOME
OF THIS ACTIVITY COULD AFFECT PARTS OF SWRN AR LATE TNGT. PRECIP
WL CONT TO INCRS IN AREAL COVERAGE FM THE W OVERNIGHT.

SFC WINDS HAVE DROPPED OFF SOMEWHAT THIS EVENING AND ARE MAINLY
BLW LAKE WIND ADVY CRITERIA ATTM. HOWEVER...STILL EXPECT GRADIENT
TO INCRS LATER TNGT OVR THE FA AND WL LEAVE HEADLINES IN PLACE.

UPDATED HRLY TEMPS TO ACCOUNT FOR CURRENT TRENDS. READINGS COULD
STILL FALL A FEW DEGREES ACRS CNTRL AND ERN AR AT THE ONSET OF
RAINFALL DUE TO EVAP COOLING EFFECTS. FCST STILL ON TRACK FOR
TUE...WITH THE POTENTIAL FOR A FEW STRONG/SVR STORMS OVR SRN AR.
COVERAGE WL RMN HIGHLY DEPENDANT ON HOW MUCH THE ATMOSPHERE CAN
RECOVER AHEAD OF THE APCHG CDFNT LATE IN THE DAY. /44/
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST TUESDAY FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.
&&
Hazardous weather outlook, Dec 8, 5:00 AM CST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON DEC 8 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN ROCKIES AND INTO THE
PLAINS TODAY AND TONIGHT...AND BRING A CHANCE OF RAIN AND ISOLATED
THUNDERSTORMS TO MUCH OF ARKANSAS. THE STORMS WILL FIRST FORM OVER
THE WEST...THEN MOVE ACROSS THE STATE OVERNIGHT. WINDS WILL BE
BREEZY THIS AFTERNOON AND TONIGHT...AND INCREASE IN SPEED FROM THE
SOUTH AT 15 TO 25 MPH...WITH WIND GUSTS TO 30 MPH. A LAKE WIND
ADVISORY WILL BE IN EFFECT THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD PRODUCE HAIL
TONIGHT...AS THE WARM FRONT MOVES INTO THE STATE. HOWEVER...THIS
WILL NOT BE A WIDESPREAD SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THE COLD FRONT WILL GRADUALLY MOVE ACROSS THE STATE.
AHEAD OF THE COLD FRONT...RAIN AND ISOLATED THUNDERSTORMS WILL
CONTINUE. DUE TO THE TIMING OF THE FRONT...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED. HOWEVER...IF TEMPERATURES WARM ENOUGH ACROSS
SOUTHEAST ARKANSAS...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE. THE MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO CAN NOT BE RULED OUT...AS WIND SPEEDS WILL BE
STRONG.

THE LAKE WIND ADVISORY WILL CONTINUE INTO TUESDAY AFTERNOON...AS
BREEZY NORTHWEST WINDS WILL FOLLOW THE COLD FRONT.

MUCH COLDER AIR WILL MOVE INTO THE STATE AFTER THE COLD FRONT. WHILE
MUCH OF THE MOISTURE WILL HAVE MOVED EAST OF THE STATE...SOME
MOISTURE ASSOCIATED WITH THE UPPER SYSTEM WILL REMAIN OVER THE AREA.
RAIN CHANCES WILL CONTINUE TUESDAY NIGHT...AND THE HIGHER TERRAIN OF
NORTHERN AND WESTERN ARKANSAS MAY SEE SNOW MIXED IN WITH THE RAIN.
HOWEVER...NO ACCUMULATION IS EXPECTED AS GROUND TEMPERATURES REMAIN
WARM.

THIS IS A COMPLEX WEATHER SITUATION...AND WILL CONTINUED TO BE
MONITORED CLOSELY BY THE NATIONAL WEATHER SERVICE.

DRY WEATHER WILL RETURN WEDNESDAY...AND CONTINUE THROUGH THE END OF
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN THE WESTERN
COUNTIES...AND IN THE SOUTHEAST ON TUESDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/58

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:37 AM CSTSevere Thunderstorm WarningLZKPolk, Scott38 min
Dec 9, 3:16 AM CSTSevere Thunderstorm WarningLZKScott14 min
Dec 9, 3:29 AM CSTSevere Thunderstorm WarningLZKPolk, Scott61 min
Dec 9, 11:35 AM CSTSevere Thunderstorm WarningLZKArkansas, Desha, Drew55 min
Dec 9, 1:01 PM CSTSevere Thunderstorm WarningLZKDesha28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.